Dense Fog, Eastern Uinta Basin
- When
- December 30, 9:00 PM MST to December 31, 2:00 AM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
A moist and stable airmass entrenched in the eastern Uinta Basin resulted in widespread dense fog. The Vernal airport ASOS indicated the visibility down to 1/4 mile.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A moist and stable airmass entrenched in the eastern Uinta Basin resulted in widespread dense fog. The Vernal airport ASOS indicated the visibility down to 1/4 mile.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 30, 2:44 PM MST, 6 hours 16 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 244 PM MST MON DEC 30 2002 IN THE NEAR-TERM...HIGH CLOUDS WILL CONTINUE FILTERING IN FROM THE NW TONIGHT. BELIEVE WILL NOT RESULT IN ENOUGH INSOLATION TO INHIBIT RADIATIVE COOLING AND FOG DEVELOPMENT AGAIN TONIGHT IN THE EASTERN UINTA BASIN. LARGER DEWPT DEPRECIATIONS SHOULD PREVENT RETURN OF DENSE FOG TO THE CO AND UT CENTRAL VALLEYS. NEXT STORM APPROACHING FROM THE WEST PRODUCING WIDESPREAD PCPN OVER NRN CA AND PACNW WITH BEST ACTIVITY ON SATELLITE SEEMING TO BE HEADING NORTH OF THE CWA. THIS SYSTEM APPEARS TO HAVE SLIGHTLY STRONGER DYNAMICS AND BETTER SYNCHRONIZED MOISTURE AND UVV WHEN IT MOVES ACROSS CWA TUE AFTN AND TUE NGT. ORGPHC SNOW MODELS USING ETA DATA KEEPS MTN SNOW ACCUMS IN THE LOW ADVY RANGE WITH MOST SNOW ACCUMULATION OCCURING ON TUE AFTN. WILL CARRY LOW ACCUM AMTS INTO TUE NGT. WED WILL BRING NW FLOW AND SLOWLY ERODING MOISTURE FROM NW TO SE. CLEARING WILL CONTINUE WED NGT WITH COOLER TEMPS THUR MORNING. THURS SHOULD BE DRIER AND A BIT WARMER DUE TO SHORTWAVE RIDGING. CJC EXTENDED...FRIDAY THROUGH MONDAY... EXTENDED FORECAST IN GOOD SHAPE WITH GOOD RUN-TO-RUN MODEL CONTINUITY. HOWEVER...AT THE FAR END OF THE PERIOD TWO MODEL CAMPS ARE TENDING TO DIVERGE SOME. ON ONE HAND IS THE MRF/NOGAPS/UK SOLUTION WITH AN AMPLIFIED FLOW OVER THE CONUS AND STRONG NORTHWEST FLOW OVER THE CENTRAL ROCKIES. THIS SOLUTION KEEPS A SLIGHT CHANCE OVER THE NORTH THROUGH SUN. ON THE OTHER HAND...THE EC/CANADIAN ARE MORE ZONAL FOR A DRIER FORECAST. GUT FEELING IS TO LEAN TOWARDS THE DRIER SOLUTION. WILL LOWER POPS A LITTLE ON SUN AND GO DRY FOR MON. HEFFERNAN .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-311300- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 600 AM MST MON DEC 30 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND FOR EASTERN UTAH. .DAY ONE...TODAY AND TONIGHT... AREAS OF FOG WITH VISIBILITIES LESS THAN ONE QUARTER MILE AT TIMES WILL BE PRESENT IN MANY VALLEYS OF EASTERN UTAH AND WESTERN COLORADO EARLY THIS MORNING. FOR MORE DETAILS...REFER TO THE DENSE FOG ADVISORY ISSUED BY THE GRAND JUNCTION WEATHER OFFICE. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... ANOTHER PACIFIC STORM SYSTEM WILL MOVE QUICKLY ACROSS EASTERN UTAH AND WESTERN COLORADO LATE TUESDAY INTO WEDNESDAY. WINDY CONDITIONS WILL BE PRESENT ON TUESDAY. THE POTENTIAL FOR SIGNIFICANT SNOWFALL IN THE NORTHERN AND CENTRAL MOUNTAINS EXIST LATE TUESDAY AND WEDNESDAY WITH THIS STORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. JAD
The national radar mosaic for the moment the first event began.
1 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2002Every state in 2002This day in weather historyWarnings in Utah, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5327111.